Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 344, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 13, 2003, 1:41 PM CDT for Lee County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 1:41 PM CDT (18:41 UTC)
- Expired
- Jun 13, 2003, 2:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lee County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
121
WUUS54 KBMX 131841
SVRBHM
ALC081-131915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT FRI JUN 13 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 215 PM CDT
* AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF AUBURN...MOVING NORTHEAST
AROUND 30 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...OPELIKA AND
SALEM.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3245 8543 3251 8544 3251 8551 3257 8561
3273 8533 3274 8512 3261 8508
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:05 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 13, 11:05 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1105 AM CDT FRI JUN 13 2003 MADE AN UPDATE TO THE FORECAST. MAINLY TO ADJUST CLOUD WORDING. WILL KEEP AN EYE ON AFTERNOON HIGH TEMPERATURES AS ZONES HAVE MID TO UPPER 80S EVERYWHERE...AND NOT SURE IT WILL MAKE IT. LAMP GUIDANCE SAYS NO...BUT WILL WAIT UNTIL AFTER 17Z AND TAKE ANOTHER LOOK. .BHM...NONE. 80
Hazardous weather outlook, Jun 13, 1:30 PM CDT, 11 minutes before
ALZ011>015-017>050-132030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A MOIST AND UNSTABLE TROPICAL AIRMASS REMAINS IN PLACE ACROSS THE FORECAST AREA. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AGAIN. UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE STATE THIS AFTERNOON...WHICH WILL ENHANCE CONVECTION ACROSS EASTERN PORTIONS OF THE STATE. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE PRIMARY CONCERNS BEING STRONG...WET MICROBURST WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... VERY LITTLE CHANGE IN THE OVERALL PATTERN OF WARM MOIST AIR...AND SOUTHWESTERLY UPPER LEVEL FLOW IS EXPECTED THROUGH NEXT WEEK. AS A RESULT...CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE PERIOD. MINOR VARIATIONS IN THIS PATTERN...INCLUDING FRONTAL BOUNDARIES FROM THE NORTH... AND UPPER LEVEL DISTURBANCES FROM THE SOUTHWEST...COULD ENHANCE THE COVERAGE AND INTENSITY OF STORMS FROM TIME TO TIME. THE EXACT TIMING OF THESE MINOR FEATURES IS TOO UNCERTAIN AT THIS TIME TO PINPOINT A GREATER THREAT AT ANY GIVEN TIME. THUS...WHEN STRONG TO SEVERE THRESHOLDS WILL BE REACHED IS STILL UNCERTAIN. THUS...AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR THE POSSIBILITY OF ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 13, 1:08 PM CDT, 33 minutes before
ALZ037-038-045-047-131900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT FRI JUN 13 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR MACON...LEE...SOUTHERN TALLAPOOSA AND SOUTHWESTERN CHAMBERS COUNTIES UNTIL 200 PM CDT... AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER TALLAPOOSA CITY...MOVING NORTHEAST AROUND 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLAPOOSA CITY... NOTASULGA...LOACHAPOKA...WAVERLY...CUSSETA...LAFAYETTE...LANETT AND FIVE POINTS THROUGH 200 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS UP TO 50 MPH COULD KNOCK DOWN TREES IN RAIN SOAKED SOIL. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND. LAT...LON 3255 8591 3242 8577 3284 8516 3303 8536
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 1:25 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jun 13, 1:49 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 26 min |
| Jun 13, 1:57 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 18 min |
| Jun 13, 3:12 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 33 min |
| Jun 13, 3:55 PM CDT | Flash Flood Warning | BMX | Lowndes | 4 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.